Ask an Eye Doctor and Get an Answer ASAP
Dear Dr. Tom, Hi. I don't know if you can see my prior questions to you, so I will briefly summarize my situation. I am a 49 year old female and I had cataract surgery 12/4/12 on my left eye and got a monofocal technis IOL put it. Everything went well but after 2.5 weeks I developed a streak when looking at point light sources. I treated for dry eye and waited for the streak to resolve. It got better but was still there at night so I had the YAG procedure done on 5/3. The streak is definitely gone - now the problem: I have TERRIBLE star bursting especially at night. It is really bad and if I could go back to having just the streak I would. I noticed it wasn't nearly as bad in brighter lighting when my pupil was small and thought maybe the hole in my capsule just needed to be made a little larger. I tried Alphagan P eye drops last night and they eliminated the starbursts for a short period. This morning, I saw my ophthalmologist who did my surgery and he says the capsule hole is large enough. He seemed really dismayed as to what could be causing the starbursts. He said he could YAG the capsule a bit more to see if this helps but first is starting me on 1% pilocarpine eye drops tonight and says my brain hopefully will adapt. Of course I googled on "Starbursts after YAG" and have seen other people with this same problem after their YAGs and it doesn't sound like the brain adapts. It is VERY discouraging. I don't know what else to try from here. Have you seen this at all before and can you think of ANYTHING that might be the cause? It seems like it has to be from light scattering off the edges of the newly created capsular hole - do you think enlarging it would alleviate the problem? I REALLY appreciate any help.
Hi. I'm online and happy to answer your question today.
I see that you have been waiting patiently for Dr. Tom. Unfortunately, he is not online. I would be happy to assist you with your problem if you would like.
Let me know if you would rather wait for Dr Tom or if I can be of some service.
I think that just doing a little bit more Yag -- I call this polishing the edges of the capsule -- is the way to go. I've actually had to do this in a number of cases over the last 20 years for patients who have had symptoms like yours.
I'm not really sure why the alphagan P should help as it really has no effect on the pupil...so this fact is very interesting.
In any event, other than the risk of a slight brow ache from the 1% pilocarpine use (it will also lower your eye pressure as a bonus) it doesn't hurt to give the pilo a try .
But, in the end, it is my opinion that doing a little bit more YAG is the way to go.
Does this make sense to you?
Are you there?
I guess you have stepped away from your computer.
I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. You may also receive an email survey after our chat, if you don’t feel that I have earned a “10” rating in all areas, please let me know what I can do to meet your expectations. Thanks in advance, Dr. Rick MD FACS
Sorry - I got called away on the phone and didn't log out. Thanks for the response.
Hearing that you had patients with similar issue is a bit of a relief. After you "polished the edges" in about what percent of patients did it rectify the situation? How much more capsule do you usually have to remove?
I am a bit surprised to read your comment about the alphagan P having no effect on pupil size. I have seen much on the internet about how it doesn't constrict the pupil but does keep it from dilating in the dark. It eliminated the starbursting for me although I have to say that the effect did not last long - not even 1/2 hr so not really a viable solution. I hope the pilocarpine works better tonight.
Thank you so much. I will leave positive feedback. As I said earlier, I wouldn't mind hearing another doctor's take on the situation, so I will resubmit the same question for Dr. Tom. Thank you.